Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Noncomplete linear systems on abelian varieties

Author: Christina Birkenhake
Journal: Trans. Amer. Math. Soc. 348 (1996), 1885-1908
MSC (1991): Primary 14C20, 14K05
MathSciNet review: 1340170
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $X$ be a smooth projective variety. Every embedding $X\hookrightarrow \mathbb{P}_N$ is the linear projection of an embedding defined by a complete linear system. In this paper the geometry of such not necessarily complete embeddings is investigated in the special case of abelian varieites. To be more precise, the properties $N_p$ of complete embeddings are extended to arbitrary embeddings, and criteria for these properties to be satisfied are elaborated. These results are applied to abelian varieties. The main result is: Let $(X,L)$ be a general polarized abelian variety of type $(d_1,\dots,d_g)$ and $p\ge1$, $n\ge 2p+2$ such that $nd_g\ge 6$ is even, and $c\le n^{g-1}$. The general subvector space $V\subseteq H^0(L^n)$ of codimension $c$ satisfies the property $N_p$.

References [Enhancements On Off] (What's this?)

  • [ACGH] E. Arbarello, M. Cornalba, P.A. Griffiths, J. Harris: Geometry of Algebraic Curves I, Grundlehren 267, Springer Verlag (1985) MR 86h:14019
  • [B] Ch. Birkenhake: Linear Systems on Projective spaces, Manuscripta Math. 88 (1995) 177--184.
  • [CAV] H. Lange, Ch. Birkenhake: Complex Abelian Varieties, Grundlehren 302, Springer Verlag (1992) MR 94j:14001
  • [G1] M Green: Koszul cohomology and the geometry of projective varieties, J. Diff. Geom. 19 (1984) 125 -- 171 MR 85e:14022
  • [G2] M. Green: Koszul cohomology and Geometry, in: Lectures on Riemann surfaces, Proceedings of a conference in Trieste, World Scientific 1989, 177--200 MR 91k:14012
  • [G--L] M. Green, R. Lazarsfeld: Some results on the syzygies of finite sets and algebraic curves, preprint
  • [Ha] R. Hartshorne: Algebraic Geometry, Springer Verlag (1977) MR 57:3116
  • [Hi] F. Hirzebruch: Topological Methods in Algebraic Geometry, Grundlehren 131, Springer Verlag (3rd ed., 1966) MR 34:2573
  • [K] G. Kempf: The projective coordinate ring of abelian varieties, in: Algebraic Analysis, Geometry and Number Theory (ed. by J. I. Igusa), The Johns Hopkins Press (1989), 225 -- 236
  • [L1] R. Lazarsfeld: A Sampling of Vector Bundle Techniques in the Study of Linear Series, in: Lectures on Riemann Surfaces, Proceedings of a conference in Trieste, World Scientific 1989, 550 -- 559 MR 92f:14006
  • [L2] R. Lazarsfeld: Syzygies of Abelian Varieties, private notes (1993)
  • [Ma] H. Matsumura: Commutative Algebra, Benjamin/Cummings Publishing Company (1980) MR 82i:13003
  • [M] D. Mumford: Varieties defined by quadratic equations, in: Questions on Algebraic varieties, C.I.M.E. (1970) 29 -- 100 MR 44:209

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 14C20, 14K05

Retrieve articles in all journals with MSC (1991): 14C20, 14K05

Additional Information

Christina Birkenhake
Affiliation: Mathematisches Institut, Universität Erlangen Bismarckstrasse 1$\frac12$, D-91054 Erlangen, Germany

Received by editor(s): June 9, 1995
Additional Notes: Supported by EC Contract No. CHRXCT 940557
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society